Hi fellow sufferers of RA been diagnosed now 2 1/2 years & have been given Methotrexate by my Rheumy up till now. Over the last 2 months have he'd a bad time with a Lung infection after a CT scan a fibrous growth was found on the Lung wall now after seeing my Rheumy last Friday he stopped my Methotrexate with immediate effect & has now put me on Sulfasalazine. My question is I had no side effects with Methotrexate has anyone had any bad side effects from Sulfasalazine. I'm flying off to Malta on Sunday & really do not want to start a new tablet with the chance of problems on Holiday. So taking plenty of Co-Codamol & continue the new tablet in 7 days time. Any other suggestions would be appreciated.

16 Replies

  • Hi, I also had to stop methotrexate, I now take Sulfasalazine and others,I've been on it for over a year and had no side effects at all. Hope it suits you as well, enjoy your holidays!!

  • Hi, sorry to hear you have had a rough time, let's hope you start to improve now and can enjoy your holiday. I started on Sulfasalazine at 6 x 500mg tablets per day, unfortunately they gave me bad headaches and stomach problems at that dose so have had to reduce down to a level I can tolerate which seems to be 3 tablets per day. I also have 20mg Methotrexate now alongside all the other meds. You may be ok with them though as I also struggle with Methotrexate whereas you had no issues. I would enjoy your holiday and start them when you get back. Have a lovely time - lucky you. X

  • Hi Whiskers,

    Sorry I've no sulfasalazine experience but wanted to wish you a good holiday in Malta... It's a beautiful place and hopefully the warmth will do you good.

    All the best


  • I can't help I'm afraid but SSZ is one of two DMARDs I've to choose from by next month as double therapy with MTX so gathering as much info as poss. I'll follow your post with interest.

    Sorry you needed to stop the MTX but hopefully SSZ will work well for you.

    I hope you have a lovely relaxing holiday in Malta, remember you'll still have some sun sensitivity, don't want you to spoil your hols.

  • I've been on SSZ for over 5 years with no side effects apart from the usual discolouration problem from the colour of the tablets. If you don't use biological washing liquid/powder, you may find you need to or your underwear becomes somewhat discoloured. I originally was taking it with MTX but after developing problems taking MTX because the tablets started to made me sick after taking only 3 of the dose, and then it started causing massive flares immediately after the dose, I was moved onto biologics in conjunction with SSZ and I do find the two together are working well. Most biologics are taken with MTX but as I can't stomach it, I was put on Simponi as its one, if not the only, you can apparently take with SSZ, or that's what my Consultant told me. As with all meds, different people react differently but I think SSZ tends to have less side effects than MTX. Enjoy your holiday.

  • Hello. I have been on sulfa since last August with no side effects. I was taking 4 pills aday. I had to up my dose to 7 pills a day do to a painful flare.

    I wish you well and I want to follow your post.


  • I've been on Sulpha for about 5 years now, between 1.5 and 3g a day. It took me about 3 months to settle down with them as to start with I had a VERY excitable stomach - to the extent that I stopped eating anything outside the house! And the bright orange pee is a bit of a shock to start with.... However once I got over the teething problems it was fine, and has worked well since then.

  • I've been on Sulfasalizine, Methotrexate, biologic, etc... for almost 3 years with no side effects.

  • The only problem I am having from Sulfasalazine is severe weight loss because it suppress your appetite. Good luck.

  • Hi I've been taking sulfasalazine for 6 months now I was started off with one a day increased to 2 twice a day over a couple of weeks, I've found they work really well for me with very little side effects except for a slight orange colour when passing water. I also take naproxen but find I'm managing to cut them down to just one every other day. When first diagnosed I also was put on mtx which I found I couldn't tolerate due to side effects which would last most of the week making me feel very ill and unhappy. But since starting on sulfasalazine is hardly notice I have RA.

    Good luck.

  • Been on Sulfa now for 3 years and had absolutely no problems with it, apart from being a bit headachy at the beginning, but soon stopped. Works well too.

  • Whiskers, have a lovely holiday but IMHO I wouldn't start taking the Sulfasalazine for the first time just when you are off on your hols.

    I'm sure all would be fine but if you are one of the unlucky few ( like me) that is unknowingly allergic to Sulfa drugs then it would certainly ruin your holiday.

    As you can see in the posts above many people have no issues and it works brilliantly for them but sadly for me the experience was a terrible one.

    Sickness, diarrhoea and a thick rash all over my bottom that I was scratching until it bled. Would not wish it on anyone.

    Definitely start it after your time away.

    Very good luck to you and all best wishes.


  • I am allergic to Salfa so I am afraid I am of no help. I was on Paquenil (Hydroxychloriquine). I found it had very few side effects and was effective at keeping inflammation in check.

  • Hi not the best time to start a new medication i had a terrible time on sulfas had no appetite felt sick all the time lost almost 2 stone very quickly but lots of people do very well on it

  • Agree, I would not start before your holiday. I had horrible reaction after one tablet- felt like I was burning up, horrible rash on my trunk. It took me a full week at least to recover. I developed a weird dry cough and the rashes flared and went down several times a day for at least a week. Really unpleasant.

  • I've been on sulfa (6) a day & 1 leflunomide a day for 5 years and had no problems except for discoloured wee, i was put on Metx first & my hair was falling out by the handfuls I didn't wait for the consultant to stop them, I stopped taking them, I'm really pleased with this medication as I rarely have any flare ups, the only time is when I over do it, so now I know my limitations, if you feel ok I wouldn't start till after your holiday enjoy your holiday

You may also like...